Economics at your fingertips  

Covered interest parity deviations in standard monetary models

Oyakhilome Ibhagui

Journal of Economics and Business, 2020, vol. 111, issue C

Abstract: Several currencies have over time exhibited persistent deviations from covered interest rate parity (CIP), resulting in non-zero cross-currency basis swap spreads. The links between these deviations and macroeconomic variables, such as those in a standard monetary model, however, have attracted less interest. In this paper, we initiate attempts to address this gap. First, we present a simple model where we allow for deviations from CIP in a standard monetary framework. With this model, we argue for the existence of levels relationships between cross-currency basis swap spreads and the macroeconomic variables. In the empirical part, we employ long-panel techniques and show that tighter cross-currency swap spreads are related to a rise in relative money supply for both European and non-European currencies and to higher relative real output for non-European currencies. We also perform error-correction analysis which reveals that the mechanism governing the adjustment to equilibrium is not the same for European and non-European currencies. However, we show that a common theme between both groups is that when there is a move away from equilibrium, it is the cross-currency basis swap spreads that adjust to ensure a return to equilibrium.

Keywords: Cross-currency basis swap spreads; Covered interest rate parity (CIP) deviations; Standard monetary model (search for similar items in EconPapers)
JEL-codes: C3 E5 F3 G1 G2 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconbus.2020.105909

Access Statistics for this article

Journal of Economics and Business is currently edited by Emanuele Bajo and Moritz Ritter

More articles in Journal of Economics and Business from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-09-15
Handle: RePEc:eee:jebusi:v:111:y:2020:i:c:s0148619519301535